Statistics/Probability Theory
A new look at probability-weighted moments estimators
Comptes Rendus. Mathématique, Volume 338 (2004) no. 8, pp. 629-634.

In this article, we propose to study, in more generality, the probability-weighted moments method used by Hosking and Wallis (1987) in the case of generalized Pareto distributions which depend on two parameters γ and σ. The objective is to extend the domain of validity: γ<1/2 required in order to obtain the asymptotic properties of their estimators. By simulations, we show the efficiency of our technique.

Dans cet article, nous proposons d'étudier, dans un cadre plus général, la méthode des moments pondérés utilisée par Hosking et Wallis (1987) dans le cas de distributions de Pareto généralisées dépendant de deux paramètres γ et σ. L'objectif est d'élargir le domaine d'applications : γ<1/2 indispensable pour obtenir les propriétés asymptotiques de leurs estimateurs. Nous montrons l'efficacité de notre technique par le biais de simulations.

Received:
Accepted:
Published online:
DOI: 10.1016/j.crma.2004.02.011
Diebolt, Jean 1; Guillou, Armelle 2; Rached, Imen 1

1 Université de Marne-la-Vallée, équipe d'analyse et de mathématiques appliquées, 5, boulevard Descartes, batiment Copernic, Champs-sur-Marne, 77454 Marne-la-Vallée cedex 2, France
2 Université Paris VI, laboratoire de statistique théorique et appliquée, boı̂te 158, 175, rue du Chevaleret, 75013 Paris, France
@article{CRMATH_2004__338_8_629_0,
     author = {Diebolt, Jean and Guillou, Armelle and Rached, Imen},
     title = {A new look at probability-weighted moments estimators},
     journal = {Comptes Rendus. Math\'ematique},
     pages = {629--634},
     publisher = {Elsevier},
     volume = {338},
     number = {8},
     year = {2004},
     doi = {10.1016/j.crma.2004.02.011},
     language = {en},
     url = {http://www.numdam.org/articles/10.1016/j.crma.2004.02.011/}
}
TY  - JOUR
AU  - Diebolt, Jean
AU  - Guillou, Armelle
AU  - Rached, Imen
TI  - A new look at probability-weighted moments estimators
JO  - Comptes Rendus. Mathématique
PY  - 2004
SP  - 629
EP  - 634
VL  - 338
IS  - 8
PB  - Elsevier
UR  - http://www.numdam.org/articles/10.1016/j.crma.2004.02.011/
DO  - 10.1016/j.crma.2004.02.011
LA  - en
ID  - CRMATH_2004__338_8_629_0
ER  - 
%0 Journal Article
%A Diebolt, Jean
%A Guillou, Armelle
%A Rached, Imen
%T A new look at probability-weighted moments estimators
%J Comptes Rendus. Mathématique
%D 2004
%P 629-634
%V 338
%N 8
%I Elsevier
%U http://www.numdam.org/articles/10.1016/j.crma.2004.02.011/
%R 10.1016/j.crma.2004.02.011
%G en
%F CRMATH_2004__338_8_629_0
Diebolt, Jean; Guillou, Armelle; Rached, Imen. A new look at probability-weighted moments estimators. Comptes Rendus. Mathématique, Volume 338 (2004) no. 8, pp. 629-634. doi : 10.1016/j.crma.2004.02.011. http://www.numdam.org/articles/10.1016/j.crma.2004.02.011/

[1] Coles, S.G.; Dixon, M. Likelihood-based inference for extreme value models, Extremes, Volume 2 (1999), pp. 5-23

[2] Einmahl, U.; Mason, D.M. Approximation to permutation and exchangeable processes, J. Theor. Probab., Volume 5 (1992), pp. 101-126

[3] Fisher, R.A.; Tippett, L.H.C. Limiting forms of the frequency distribution in the largest particle size and smallest member of a sample, Proc. Cambridge Philos. Soc., Volume 24 (1928), pp. 180-190

[4] Greenwood, J.A.; Landwehr, J.M.; Matalas, N.C.; Wallis, J.R. Probability-weighted moments: definition and relation to parameters of several distributions expressable in inverse form, Water Resources Res., Volume 15 (1979), pp. 1049-1054

[5] Hosking, J.R.M.; Wallis, J.R. Parameter and quantile estimation for the generalized Pareto distribution, Technometrics, Volume 29 (1987), pp. 339-349

[6] Pickands, J. III Statistical inference using extreme order statistics, Ann. Statist., Volume 3 (1975), pp. 119-131

[7] Shorack, G.R.; Wellner, J.A. Empirical Processes with Applications to Statistics, Wiley, New York, 1986

Cited by Sources: